Michigan, 2020

Flash Flood in Michigan, August 2, 2020

August 2, 2020 · NWS DTX · 1 event in 1 county or zone

5 to 3 inches in a relatively short period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Many roads and interstates closed around Detroit due to flash flooding as thunderstorms produced torrential rainfall of 1.5 to 3 inches in a relatively short period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 4:57 AM EST, 48 minutes earlier.

Area forecast discussion, Aug 2, 4:57 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
557 AM EDT Sun Aug 2 2020

.AVIATION...

Seasonably strong low pressure system now centered across western
Lake Erie in addition to a moisture enriched environment has brought
widespread rain showers across SE MI, along with embedded
thunderstorms restricted mainly across the Metro terminals and north
into KPTK. For the remainder of the morning and afternoon...
Widespread showers will remain in place across Southeast Michigan and
will continue to bring about MVFR to IFR cigs across the the Metro
terminals and north into Flint, with periods of LIFR possible
associated with heavy rainfall development. A very gradual rise in
cig heights to come with the increase in daytime heating by the late
morning and afternoon hours as the low pressure starts to pivot away
from the Great Lakes. A slight uptick in gust potential will be
possible through the afternoon hours associated with a strengthening
low-level wind field, where periods of gusts around 20 knots will be
possible. Otherwise, VFR under a mix of mid and high clouds is
expected by the evening hours along with diminishing wind trends.
Thunderstorm development is expected to remain restricted mainly for
KPTK and south with the better instability axis, with thunderstorm
potential waning by the later morning hours.

For DTW... IFR with brief periods if LIFR associated with heavier
rainfall expected through the mid to late morning hours, with
gradual improvement in cigs expected throughout the early afternoon.
Rain showers, some heavy, along with embedded thunderstorms remain
possible through 14Z, with waning chances for shower and
thunderstorm development through the afternoon.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 feet this morning into the early
  afternoon, moderate by the late afternoon.

* Moderate for thunderstorms through mid morning, low for
  thunderstorms in the afternoon.

&&

.PREV DISCUSSION...
Issued at 313 AM EDT Sun Aug 2 2020

DISCUSSION...

A compact sfc-850mb low located over NE Indiana/NW Ohio as of 06Z is
tied to the exit region of a strengthening upper level jet max. The
850mb low is forecast to deepen as it lift across Se Mi and into srn
Ontario this morning, with the associated sfc low forecast to deepen
to a seasonally strong 1003MB as it tracks along the Detroit River
into srn Ontario. Mid level deformation thus far as been a little
higher up the frontal slope with the more widespread rain impacting
locations from nrn Indiana into SW Lower Mi. As the mid level
circulation tightens this morning, hi res model solutions suggest the
better ascent will become focused a little closer to the 850mb
circulation, essentially located over Se Mi. Recent radar/satellite
composite is beginning to lend support to this idea. The water vapor
loop has shown this wave drawing a plume of tropical moisture into
the mid level deformation, resulting in PWATS of 1.7 to 2.0 inches
over Se Mi. This and a deep warm cloud layer will support high
rainfall efficiency. So an inch or two of rain over portions of the
area remain possible this morning. The back edge of the instability
reservoir will also expand into the far eastern sections of Se Mi
this morning. This will offer a potential for deep convection, which
could cause some overachievement on rainfall totals in some
locations.

There was consideration of dropping the flood watch across the
Saginaw Valley where a more steady rain is likely to occur (less
convective potential). Given that the mid level forcing is already
quite good, plan to keep the watch in tact for all areas as this
event plays out this morning. The mid level deformation forcing will
exit northeast of the area this afternoon. Remnant deep layer
moisture may support a few lingering showers during the later half of
the day. The cloud cover will temper afternoon highs to the low to
mid 70s.

Amplification in the longer wavelength mid level trough will then
occur across the Great Lakes tonight into Monday. Mid level height
falls will support secondary sfc low development over srn Mi on
Monday and will support a chance of showers through tonight, with
diurnal instability offering higher chances for convection on Monday.
A fairly deep mid level low is then forecast to rotate into the
Great Lakes from the north on Tuesday. This system will drive an
unseasonably cool airmass into the region. Although model soundings
on Tuesday suggest convection will not be deep enough to support
thunder, ample low level moisture (aided by northerly flow off Lake
Huron) and steep low level lapse rates will support a chance of
showers. Sfc high pressure will then expand into Se Mi on Wed in the
wake of the upper low. This system will maintain its influence on the
area through the end of the week, while gradual modification of the
thermal profile offers a modest warming trend.

MARINE...

A low pressure system over western Lake Erie will lift northeast
into Ontario today while continuing to deepen resulting in showers
and thunderstorms persisting through the day. In addition,
northeasterly winds will increase this morning as the gradient
tightens over Lake Huron. This will result in a period of elevated
wind and waves necessitating a small craft advisory ending this
afternoon. As this system then pulls away to the east, a weak
surface trough will drops southeastward over the Great Lakes
Monday. This trough will bring cool air over the relatively warm
waters of the lakes which will result in a chance of
thunderstorms Monday along with a chance of water spouts Monday into
Tuesday morning. High pressure then builds in from the northwest on
Tuesday through the mid week.

HYDROLOGY...

A compact and seasonally strong low pressure system lifting across
the area combined with a very high atmospheric moisture content will
contribute to widespread rain this morning into early this
afternoon. Total rainfall amounts are expected to range from a half
inch up to two inches. There is a chance for some locally higher
rainfall totals that may lead to some flooding. The widespread rain
will exit to the east this afternoon. Additional showers and a few
thunderstorms are expected on Monday, with additional basin average
QFP of a quarter to a half inch.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 2 PM EDT this afternoon for MIZ048-049-
     053>055-060>063-068>070-075-076-082-083.

     Beach Hazards Statement from 10 AM EDT this morning through this
     afternoon for MIZ049-055-063.

     Lakeshore Flood Advisory from 10 AM this morning to 6 PM EDT this
     evening for MIZ049-055-063.

Lake Huron...Small Craft Advisory from 10 AM this morning to 6 PM EDT this
     evening for LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...SC
MARINE.......DRK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 2:57 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 AM EDT Sun Aug 2 2020

MIZ047-030800-
Midland-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for Midland County.

.DAY ONE...Today and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

MIZ048-053-054-060>062-068>070-075-076-082-083-030800-
Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect through 2 PM this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

MIZ049-055-063-030800-
Huron-Sanilac-St. Clair-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect until 2 PM. A lakeshore flood
advisory also remains in effect through the afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 AM EDT Sun Aug 2 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through this afternoon for the
Lake Huron nearshore waters. There is also a chance of thunderstorms
today across all marine areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance thunderstorms on Monday as low pressure tracks
across the region. Small craft advisory conditions may develop over
Lake Huron and Saginaw Bay Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation will not be needed today.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Aug 2, 3:34 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
434 AM EDT Sun Aug 2 2020

MIZ063-069-070-075-076-082-083-021045-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Port Huron, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
434 AM EDT Sun Aug 2 2020

Showers and scattered thunderstorms will affect the area early
this morning. A few of these thunderstorms will produce very
heavy rainfall. Drivers can expected poor visibility and ponding
of water on the roads within these heavier showers.

SC
Special weather statement, Aug 2, 5:19 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
619 AM EDT Sun Aug 2 2020

MIZ063-068>070-075-076-021230-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, and Detroit
619 AM EDT Sun Aug 2 2020

Showers and scattered thunderstorms will affect the area early
this morning. A few of these thunderstorms will produce very
heavy rainfall. Drivers can expected poor visibility and ponding
of water on the roads within these heavier showers.

SC

The radar

The Detroit radar (KDTX), 41 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 2, 5:45 AM EST to 6:30 AM EST
Where
Wayne County, 3.2 mi NE of Highland Park to 0.47 mi SSE of Dearborn Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.432, -83.125

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911875.